SEIZURES

Seizures occur in only 1% of terminally ill patients.

Causes:

  • Brain tumor

  • Brain metastases

  • Uremia (rare)

  • Hypoglycemia (rare)

  • Hyponatremia (very rare)

Seizures are rare with brain metastases. Routine prophylaxis with anti- convulsants is unnecessary, and need only be started after the first seizure.

Controlling seizures:

  • Diazepam enema 10mg

  • IV diazepam 10mg

  • IM phenobarbital 200mg

  • IM paraldehyde (5mg to 10mg) (or 10ml in 50ml saline rectally)

Of the above options the diazepam enema is the simplest treatment. The effect is often almost instantaneous. It can be repeated after 5 minutes if necessary, and it is safe to give 4 enemas over a period of 30 minutes. If convulsions recur later that day 4 more enemas can be given over a period of 30 minutes. (Diazepam enemas are not available commercially in the United States, but some enterprising pharmacists prepare them for use in hospice and palliative care.) IV diazepam 10mg can be used instead of the diazepam enema.

In the rare case where convulsions are not controlled by diazepam, IM phenobarbital 200mg can be given (although it is absorbed slowly). Alternatively, paraldehyde IM or rectally is virtually always effective.

A new method is to use water-soluble phenobarbital in a separate continuous subcutaneous infusion (400mg to 600mg per day). It cannot be mixed in the same infusion with other drugs.

Preventing seizures – If a patient requires regular anticonvulsant medication to prevent seizures, oral phenytoin 300mg at bedtime is usually the drug of first choice.

If seizures recur, ensure that plasma levels are in the therapeutic range (10mg/L to 20mg/L) [40µmol/L to 80µmol/L]. If low, increase phenytoin gradually by 50mg per day, because small increases in dose can cause large increases in plasma levels (saturable metabolism). Levels above 25mg/L [100µmo/L] can cause drowsiness and ataxia. Avoid combinations of anti-convulsants whenever possible. Drug interactions occur.

If phenytoin is ineffective or not tolerated, change to valproic acid 200mg 3 times a day. If seizures recur, increase the dose to a maximum of 400mg 4 times a day. It can cause nausea and is best taken after food. Plasma levels do not accurately reflect activity with valproic acid, so routine monitoring of plasma levels is not helpful.

Carbamazepine and valproic acid both lower effective phenytoin levels. Phenytoin potentiates diazepam.

Focal seizures (twitching of the corner of the mouth, or in one finger, or in one arm or leg) are distressing because the patient is often still conscious. They can develop into a generalized seizure. Focal seizures are best controlled by diazepam (enema or IV). The best drug for prophylaxis is carbamazepine, starting with 100mg to 200mg 2 times a day, and increasing gradually up to 400mg 4 times a day if necessary. Drowsiness and dizziness can occur. Plasma levels should be monitored initially (optimum levels are 4mg/L to 12mg/L) [17µmol/L to 50µmol/L].

Valproic acid is effective in generalized and focal seizures. It is best reserved for cases where other drugs are ineffective or cannot be tolerated. Start with oral valproic acid 200mg 3 times a day (after food to avoid gastric irritation and nausea), increasing by steps to 300mg to 600mg 4 times a day if convulsions are not controlled. Plasma levels do not correlate with effect and are not helpful. Side effects include drowsiness, altered lung function, reduced platelets, increased appetite, edema and (rarely) jaundice.

If the patient cannot swallow prophylactic anti-convulsants because of dysphagia, vomiting or unconsciousness, give IM phenobarbital 100mg 2 times a day, or watersoluble phenobarbital 200mg per day in a separate continuous subcutaneous infusion.

Seizures are very frightening for the family (and for the patient with focal seizures) and explanation is essential.

Common worries include:

  • Will they cause brain damage?

  • Is the cancer spreading?

  • Will they shorten the life span?

  • Will the patient die during a seizure?

«  Seizures should be controlled even in an unconscious patient for the sake of the family.


The author and publisher have taken precautions to ensure that the information in this book is error-free. However, readers must be guided by their own personal and professional standards of good practice in evaluating and applying recommendations made herein. The contents of this book represent the views and experience of the author, and not necessarily those of the publisher.


3 Unity Square • P.O. Box 98 • Machiasport, Maine 04655-0098 • U.S.A.
Hospicelink 800.331.1620 • Telephone 207.255.8800
Telefax 207.255.8008 • hospiceall@aol.com